Alert archive / Hawaii / Winter Storm Watches in 2021

Winter Storm Watch 4, NWS Honolulu, HI

December 2, 2021Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm watch at Dec 2, 2021, 3:35 AM HST for Hawaii County, Hawaii. It took effect at Dec 3, 2021, 6:00 PM HST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 2, 2021, 3:35 AM HST (13:35 UTC)
In effect from
Dec 3, 2021, 6:00 PM HST
Expired
Dec 2, 2021, 3:26 PM HST
In force
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2021-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2021-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

741 
WWHW40 PHFO 021335
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Thu Dec 2 2021

...WINTER STORM WATCH FOR THE BIG ISLAND SUMMITS...

HIZ028-030245-
/O.NEW.PHFO.WS.A.0004.211204T0400Z-211205T1600Z/
Big Island Summits-
335 AM HST Thu Dec 2 2021

...WINTER STORM WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
SATURDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of up to 4
  inches possible. Winds could gust higher than 100 mph.

* WHERE...Big Island Summits.

* WHEN...From Friday evening through late Saturday night.

* IMPACTS...Travel could be very difficult. Blowing snow will
  significantly reduce visibility at times, with periods of zero
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is potential for significant
snow or ice accumulations that may impact the summits. Anyone
planning travel to the summits, including hikers and campers,
should monitor the latest forecasts and consider postponing their
trip until improved weather returns.

&&

$$
1 follow-up statement
888 
WWHW40 PHFO 030126
WSWHFO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Honolulu HI
326 PM HST Thu Dec 2 2021

...BLIZZARD WARNING FOR THE BIG ISLAND SUMMITS...

HIZ028-031430-
/O.UPG.PHFO.WS.A.0004.211204T0400Z-211205T1600Z/
/O.NEW.PHFO.BZ.W.0001.211204T0400Z-211205T1600Z/
Big Island Summits-
326 PM HST Thu Dec 2 2021

...BLIZZARD WARNING IN EFFECT FROM 6 PM FRIDAY TO 6 AM HST
SUNDAY...

* WHAT...Blizzard conditions expected. Total snow accumulations of
  up to 12 inches or more. Winds gusting over 100 mph.

* WHERE...Big Island Summits.

* WHEN...From 6 PM Friday to 6 AM HST Sunday.

* IMPACTS...Travel could be very difficult to impossible. Blowing
  snow will significantly reduce visibility at times, with periods
  of zero visibility. See the High Wind Warning that is also in
  effect.

* ADDITIONAL DETAILS...The strong winds will likely cause
  significant drifting of snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must
travel, have a winter survival kit with you. If you get stranded,
stay with your vehicle. 

&&

$$

Burke

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm watch went out at Dec 2, 3:32 AM HST, 3 minutes earlier.

Area forecast discussion, Dec 2, 3:32 AM HST, 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
332 AM HST Thu Dec 2 2021

.SYNOPSIS...
Unsettled weather will persist through the forecast period. An
upper low near the Big Island will lift northeastward as a weak
surface trough drifts west across the state today. A cold front
will move across the island chain Thursday night and Friday, then
stall near the Big Island Saturday. Low pressure will drop down
toward the state later in the weekend and into early next week,
with wet weather expected across portions of the state.

&&

.DISCUSSION...
Satellite loops show an upper low just southeast of the Big
Island and a surface trough extending almost north to south across
the Kaiwi Channel. Overnight soundings show a moist and slightly
unstable airmass, but light winds near and east of the surface
trough axis allowed land breezes to develop from Oahu eastward,
keeping these islands mostly clear overnight. Moisture embedded in
low level easterly flow west of the trough axis provides fuel for
passing showers this morning across Kauai. The upper low will
lift off to the northeast today and tonight. The surface trough
will linger across the western islands, with scattered showers
expected mainly for windward and mauka areas of all islands later
today after land breezes collapse.

A front is forecast to reach Kauai Thursday night, then move
across the island chain Friday before stalling near the Big Island
Friday night and Saturday. The front will be accompanied by a
band of showers, and possibly thunderstorms, as it moves down the
island chain. Cool northerly flow will fill in behind the front,
with showers becoming focused over north facing slopes. Post-
frontal winds may be strong enough over Kauai to warrant a Wind
Advisory there. Expect showers, and possibly thunderstorms, to
continue along the front as it stalls near the Big island. Very
strong winds are expected to develop over the Big Island summits
by Friday night, then continue into early next week. A High Wind
Watch is now in effect for the Big Island summits for Friday night
through Sunday night. Snow is expected at the summits as well as
the front reaches the Big Island, and a Winter Storm Watch is now
in effect from Friday night through Saturday night.

A deep low will drop southward, beginning Friday, to a position
just north and west of Kauai over the weekend. Associated
instability, along with low level convergence, will increase
rainfall chances for a good portion of the state Sunday through
Tuesday. However with this type of weather scenario, it is very
difficult to pin down impact details. Heavy rainfall will be a
threat and shower bands may line up over portions of the state for
extended periods of time, increasing the threat for flooding. A
Hydrologic Outlook has been reissued for this event, and a Flash
Flood Watch will likely be issued as we get closer to onset.
Winds will be blowing from the south and southwest later this
weekend into early next week. Some areas over and downwind of
terrain may see locally gusty winds at times.

&&

.AVIATION...
A northeast to southwest oriented surface trough near Oahu this
early Thursday morning will stall out in the Kauai Channel later
today. It will remain there until it is absorbed by the cold front
slated to reach Kauai early this evening. The front will progress
eastward to Oahu around midnight, then on to Maui County early
Friday morning. The front is likely to stall near the Big Island
Friday.

Except for Kauai, winds will be veering to the south and southwest
prior to the front's arrival. Showers have quieted down across the
Big Island, compare to 24 hours ago. The line of heavy showers that
formed off the east facing shores at sunset, has dissipated,
thanks to a land breeze. A land breeze has formed with most of the
other islands as well, resulting in fair skies over land. There is
a pool of clouds and showers located in the leeward waters of
Oahu and Lanai. A few of the showers are heavy with tops to 25k
feet. This area of moisture may affect some of the central islands
later today in the form of scattered showers, as the winds turn
southerly. AIRMET Sierra for mountain obscuration is a possibility
for some of these islands. The front will be ushering in a very
strong northerly wind flow to Kauai that will raise AIRMET Tango,
commencing with the 04z aviation package. Along with the winds,
are the clouds and showers containing IFR ceiling and vis leading
to AIRMET Sierra for extensive mountain obscuration.

&&

.MARINE...
A nearly north to south oriented surface trough in the vicinity
of the Kaiwi Channel is moving slowly toward the northwest. The
close proximity of this feature to the state continues to produce
northeast winds over the western islands, and southeast winds over
the eastern islands early this morning. Looking ahead, a vigorous
cold front is forecast to enter the northwest Hawaiian Offshore
Waters by this evening, and then move rapidly down the island
chain from late tonight through Friday. This front is expected to
stall near, or just east of the Big Island by late Friday. Strong
and gusty north to northwest winds and building seas will likely
accompany the passage of this front. The surface winds are
expected to be strongest over the western end of the state. This
has prompted the issuance of a Gale Watch for the potential of
gale force conditions developing over the waters surrounding
Kauai during the day on Friday. Elsewhere, the arrival of the
strong north to northwest winds and a large swell early Friday
will boost the seas to 10 feet or higher across most of the
Hawaiian waters. Therefore, expect a Small Craft Advisory (SCA)
to be issued for most waters east of Kauai starting Friday.

The current small to moderate northwest swell will persist
through this evening. Locally generated wind waves plus a building
north-northwest swell with a period of 10-11 seconds is expected
to start spreading across the area as the front moves down. By
late Friday, a very large, medium period north-northwest swell
(350 degrees) will likely arrive, and then peak on Saturday. Surf
heights produced by this swell will likely be above the High Surf
Warning thresholds along most exposed north and west facing
shores of the islands. The peak of this swell also appears to
coincide with a spring high tide late Saturday night. This could
potentially allow localized beach erosion to occur, as well as
significant wave runup reaching some coastal areas, including
vulnerable low-lying nearshore roadways. In addition to the
elevated surf, significant harbor surges are expected along
exposed north facing harbors, such as Kahului Harbor.

The stalled surface front is forecast to weaken into a surface
trough, and then move westward over the state this weekend. The
latest forecast guidance continues to indicate a surface low
pressure system will eventually develop west of the state later
this weekend. This system, which is described as a Kona Low, will
likely bring strengthening southerly winds along with widespread
heavy rainfall and the threat of thunderstorms with strong and
gusty winds over most of the marine area from Sunday into early
next week. In addition, the strong winds and elevated, rough seas
will likely continue to require a SCA for most of the coastal
waters into early next week.

Expect minimal surf along east facing shores through Friday. Surf
is expected to rise along some east facing shores this weekend
due to the very large north-northwest swell wrapping into select
areas. Surf along south facing shores may rise slightly over the
weekend and early next week due to locally generated wind waves
produced by the strong south to southwest winds, as well as a
series of small background south and southeast swells.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Friday evening through late Sunday night
for Big Island Summits.

Winter Storm Watch from Friday evening through late Saturday
night for Big Island Summits.

Gale Watch from Friday morning through Friday afternoon for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel.

&&

DISCUSSION...Powell
AVIATION...Lau
MARINE...Houston

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 3:28 PM HSTGale WatchHFO24 hr
Dec 1, 5:13 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Dec 2, 3:34 AM HSTHigh Wind WatchHFOHawaii12 hr

Nearby

Winter Storm Watches in Hawaii, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.